Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 17, NWS Milwaukee, WI

February 12, 2020

NWS Milwaukee, WI issued this small craft advisory at Feb 12, 2020, 2:20 AM CST. It took effect at Feb 12, 2020, 12:00 PM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 2:20 AM CST (08:20 UTC)
In effect from
Feb 12, 2020, 12:00 PM CST
Expired
Feb 13, 2020, 6:00 PM CST
In force
30 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 11:54 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 11, 11:54 PM CST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1154 PM CST Tue Feb 11 2020

.UPDATE...

No change to the forecast for tonight.

&&

.AVIATION(06Z TAFS)...

We can expect clear skies for most of the night. There should be
enough wind just above the surface to prevent fog from developing,
despite temperatures cooling into the teens, close to the
dewpoints. Winds just off the surface are around 30 kt, so we are
close to LLWS concerns, especially from Madison and west, but not
enough to include in the TAFs.

Winds will remain brisk just off the surface for Wednesday
evening while surface winds diminish for a period of time, so
there will be marginal low level wind shear conditions in a
uniform direction, again not enough to mention in the TAF.

Look for snow to spread into southern WI along an arctic front
from the northwest later Wednesday evening. In addition, light
snow stemming from low pressure near southern Indiana should
spread into southeast WI during this time as well. MVFR
ceilings/visibility will drop to IFR overnight Wed nt then improve
through Thu morning, although blowing snow will become a concern.

&&

.PREV DISCUSSION... (Issued 907 PM CST Tue Feb 11 2020)

UPDATE...

Skies are clear and winds are light, although steadier southwest
winds just above the surface are helping to keep temperatures from
falling too quickly and from fog developing. It is still possible
for temperatures to drop into the mid teens tonight, but there is
some uncertainty and min temps might end up a couple degrees
warmer.

MARINE...

For the Open Lake, a Gale Watch remains in effect for Wednesday
night through Thursday morning for anticipated northerly gales in
the wake of an arctic front. Ahead of the front, southerly winds
will approach gales on Wednesday, but are expected to remain just
below criteria. Winds will abruptly turn to the north in the wake
of the cold front and rapidly increase to gusts up to 35 kts.
Heavy freezing spray is possible Thursday morning, especially for
the north half.

A round of southerly gales is possible Friday night into Saturday.

PREV DISCUSSION... (Issued 550 PM CST Tue Feb 11 2020)

UPDATE...

No change to the forecast for tonight.

AVIATION(00Z TAFS)...

The MVFR ceilings are clearing out of east central WI early this
evening. We can expect clear skies for tonight. There should be
enough wind just above the surface to prevent fog from developing,
despite temperatures cooling into the upper teens, close to the
dewpoints.

Winds will remain brisk just off the surface Wednesday evening
while surface winds diminish for a period of time, so there will
be marginal low level wind shear conditions in a uniform direction,
not enough to mention in the TAF.

Look for snow to spread into southern WI along an arctic front
from the northwest later Wednesday evening. In addition, light
snow stemming from low pressure near southern Indiana should
spread into southeast WI during this time as well. MVFR ceilings
will drop to IFR overnight Wed nt/Thu morning.

PREV DISCUSSION... (Issued 342 PM CST Tue Feb 11 2020)

SHORT TERM...

TONIGHT AND WEDNESDAY...Forecast Confidence is High.

Low clouds blanketing portions of north and northeast should
continue to become more cellular and dissipate through the early
evening as low level advection becomes neutral. Flurries also
dissipating and pushing east. Mostly clear skies much of the night
and shallow inversion will once again allow temps to fall off
rapidly into the teens most areas. Breezy low level southwest
winds just above the inversion should prevent temperatures from
falling significantly overnight. May be some shallow freezing fog
in low areas late tonight, but not expected to be widespread
enough to include in new forecast.

Clouds will increase on Wednesday ahead of approaching pair of
weather systems. Strong arctic front will move into far northwest
CWA by 00Z Thursday, while surface low pressure strengthens to the
south. Light snow from the southern system may spread into the far
south by 00Z.

LONG TERM...

WEDNESDAY NIGHT THROUGH FRIDAY...Forecast Confidence is
moderate...

A low pressure system will slide off to the southeast of Wisconsin
during Wednesday night. At the same time, an arctic cold front in
association with low pressure system over NE Canada will approach
from the northwest. This will cause two areas of approaching snow
Wednesday evening. As the night goes on, these areas will meld,
leading to widespread light snow over the area through Thursday
morning with light snow showers lingering until the early
afternoon hours. The area will generally be in line for 1-4 inches
with the upper end of snow totals occurring over the SE portion
of the CWA. One concern with this period of snow will be the gusty
winds that will occur as the arctic front passes early Thursday
morning. This will likely lead to areas of blowing snow.

A large high pressure system will build in behind the arctic
front Thursday night into Friday. Temperatures will be quite cold
overnight, with wind chill values approaching -20 degrees in
spots.

SATURDAY THROUGH TUESDAY MORNING...Forecast confidence is
moderate...

A rather unsettled period of weather appears possible through
Tuesday. A series of upper level waves will kick off potential for
light snow Saturday into Sunday and kick off a larger system
Monday night into Tuesday that looks to feature mainly rain and
some impressive warm air advection for the area. Trends will be
monitored for changes as the week progresses.

AVIATION(21Z TAF UPDATE)...

Expect widespread MVFR ceilings across northern and eastern CWA to
continue to become more cellular, thin and dissipate through the
early evening. Scattered flurries over the north are already
diminishing as low level cold air advection and upper wave move
off to the east. Hence mostly VFR conditions are expected to
return across the area tonight and continue through most of
Wednesday. Areas of snow and snow showers will develop rapidly
late Wednesday afternoon and evening.

MARINE...

Moderate pressure gradient will persist tonight into Wednesday as
high pressure passes by to the south of Lake Michigan, and low
pressure passes well to the north of the Great Lakes. Wind gusts
will increase to around 30 kts later tonight and Wednesday ahead
of an approaching arctic cold front. This cold front will sweep
rapidly south across Lake Michigan starting in the late afternoon
Wednesday through Wednesday night. Winds will abruptly turn to the
north in the wake of the cold front and rapidly increase to gusts
up to 35 kts. A Gale Watch is being posted for the Lake Michigan
Open Waters beginning Wednesday evening, lasting through Thursday
morning. Gusts will get to around 30 kts across the near shore
waters Wednesday night, but at this point wl hold off on Gale
Watch for this area.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from Wednesday evening through Thursday morning for
     LMZ261-362-364-366-563-565-567-868.

     Gale Watch from late Wednesday night through Thursday morning
     for LMZ080-669-671-673-675-777-779-870-872-874-876-878.

&&

Update...Cronce
Tonight/Wednesday and Aviation/Marine...MBK
Wednesday Night through Tuesday...CMiller
Hazardous weather outlook, Feb 11, 3:48 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
348 PM CST Tue Feb 11 2020

WIZ046-047-051-052-056>060-062>072-122200-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
348 PM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for accumulating snow from late Wednesday
afternoon through Thursday. This snowfall and the potential for
blowing snow, could cause impacts to the Thursday morning
commute.

Winds chills late Thursday night and early Friday may approach 20
below zero in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall measurement
reports are appreciated.

LMZ643>646-122200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
348 PM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty northwesterly winds are expected Thursday. Freezing spray
will also be possible as much colder air builds into the area.

Gusty southerly winds are then expected on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122200-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
348 PM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Southwest winds may approach gale force across the northern
portions of the lake on Wednesday. A strong cold front will then
pass through the lake Wednesday night, bringing gusty northerly
winds, which will persist through Thursday. A Gale Watch is in
effect.

Freezing spray will also be possible Thursday and Friday as a very
cold airmass moves through the region.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:20 AM CSTGale WarningMKX34 hr
Feb 12, 2:52 PM CSTSmall Craft AdvisoryMKX27 hr
Feb 12, 2:52 PM CSTHeavy Freezing Spray WarningMKX33 hr

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.